Florida, 2015

Funnel Cloud in Florida, July 17, 2015

July 17, 2015 · NWS MFL · 1 event in 1 county or zone

Moisture and instability led to scattered afternoon showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moisture and instability led to scattered afternoon showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 3:28 PM EST, 32 minutes earlier.

Area forecast discussion, Jul 17, 3:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
428 PM EDT FRI JUL 17 2015

.DISCUSSION...

MORE EASTERLY COMPONENT IN THE SURFACE FLOW ALONG THE EAST COAST
WITH AN EARLIER AND STRONGER ONSET OF THE SEA BREEZE, HAS KEPT
MOST STORMS INLAND SO FAR TODAY. POPS FOR THIS AFTERNOON AND EARLY
EVENING WERE REDUCED ALONG THE IMMEDIATE COAST AND BEACHES BECAUSE
OF THIS. SCATTERED SHOWERS AND STORMS ARE EXPECTED TO REMAIN
MAINLY THROUGH THE WESTERN SUBURBS, WITH LESS CHANCE INTO THE
METRO AREAS. THROUGH PALM BEACH COUNTY AND PERHAPS NORTHERN
BROWARD, DEVELOPMENT MAY OCCUR CLOSER TO THE COAST THANKS TO
OUTFLOW FROM STORMS NOW POPULATING THROUGH INLAND SECTIONS. PALTRY
MIDLEVEL LAPSE RATES AND WARMER H5 TEMPS MAY PRECLUDE EVEN AN
ISOLATED STRONG STORM, ALTHOUGH HEAVY RAINFALL AND GUSTY WINDS
CAN'T BE RULED OUT ESPECIALLY ACROSS PALM BEACH COUNTY. STORMS
WILL BE MOST LIKELY ACROSS THE INTERIOR INTO THIS WEEKEND,
ALTHOUGH SOME CONVECTION STILL POSSIBLE ALONG THE EAST COAST,
ESPECIALLY LATE MORNING EARLY AFTERNOON.  THE RELATIVELY DRIER
MIDLEVEL AIR ASSOCIATED WITH A WEAK SAL ACROSS THE BAHAMAS, IS NOW
FORECAST TO MAKE MORE WESTWARD PENETRATION INTO SOUTH FLORIDA,
ESPECIALLY ON SUNDAY. IN FACT, THE OP GFS HAS LITTLE IF ANY QPF
ALONG THE EAST COAST ON THIS DAY. THUS THE SAL MAY HAVE A LARGER
IMPACT ON THIS WEKEND'S WEATHER THAN PREVIOUSLY THOUGHT. ALTHOUGH
STORMS MAY BE LESS NUMEROUS ALONG THE EAST COAST, THEY COULD BE
STRONGER CONSIDERING PAST EFFECTS OF THE SAL ON STORM EVOLUTION
ACROSS SOUTH FLORIDA. THE BLENDS CLEARLY HAVE STRUGGLED WITH THE
PATTERN TODAY, AND THEIR POPS MAY BE TOO HIGH THIS WEEKEND
ALTHOUGH THEY ARE TRENDING DOWNWARD. IN FACT, THE FORECAST INTO
NEXT WEEK IS TRENDING DRIER ON BOTH THE ECMWF AND GFS, WHICH MAY
HAVE TO DO WITH A LARGE AREA OF DRIER MIDLEVEL AIR THAT PERSISTS
OVER PARTS OF SOUTH FLORIDA.

&&

.AVIATION...

MOSTLY VFR CONDITIONS FORECAST FOR THE NEXT 24 HOURS OUTSIDE
BRIEF PERIODS OF MVFR TO NEAR IFR CONDITIONS POSSIBLE WITH ANY
SHOWERS OR THUNDERSTORMS MOVING ACROSS A GIVEN SITE PARTICULARLY
THIS AFTERNOON/EVENING. POTENTIAL FOR STRONGER STORMS MOVING
ACROSS A SITE THIS AFTERNOON OR EARLY EVENING FAVORS THE EAST
COAST SITES. CONDITIONS SHOULD ABATE THIS EVENING WITH LIGHT AND
VARIABLE WINDS OVERNIGHT PICKING UP FROM THE SE ALONG EAST COAST
SITES BY MID TO LATE MORNING TOMORROW WITH A SWLY C-BRZ AT APF BY
LATE MORNING.

&&

.MARINE...

A PREVAILING WIND FLOW OF AROUND 10 KT OR LESS WILL PREVAIL
THROUGH THE FORECAST PERIOD WITH CORRESPONDINGLY LOW SEAS.
SOUTH TO SOUTHEAST WINDS ARE EXPECTED THROUGH THIS WEEKEND AS THE
ATLANTIC SURFACE RIDGE BUILDS SLIGHTLY NORTHWARD. DRIER AIR
CROSSING THE ATLANTIC WATERS INTO SATURDAY AND SUNDAY MAY KEEP
SHOWERS AND STORMS TO A MINIMUM WELL OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  92  78  92 /  30  50  30  30
FORT LAUDERDALE  78  90  79  90 /  30  30  20  30
MIAMI            78  91  78  91 /  30  30  20  30
NAPLES           77  90  77  90 /  30  40  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...21/KM
LONG TERM....21/KM
AVIATION...52/PS
Hazardous weather outlook, Jul 17, 10:47 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1147 AM EDT FRI JUL 17 2015

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180400-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1147 AM EDT FRI JUL 17 2015

...A FEW STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE TODAY...
...WATERSPOUTS POSSIBLE OVER THE ATLANTIC, BISCAYNE BAY THROUGH EARLY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP
TODAY WITH THE FOCUS OVER THE INTERIOR AND EAST COAST. FREQUENT
LIGHTNING, LOCALIZED HEAVY RAINFALL AND GUSTY WINDS WILL
ACCOMPANY THE STRONGEST THUNDERSTORMS.

FLOODING: SOME LOCALES, PARTICULARLY ACROSS THE EAST COAST METRO
AREA, COULD RECEIVE IN EXCESS OF 2 INCHES OF RAIN. THIS COULD LEAD
TO ISOLATED STREET FLOODING IN POORLY DRAINED LOCALES.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.

WATERSPOUTS: WATERSPOUTS ARE POSSIBLE OVER THE ATLANTIC AND
BISCAYNE BAY THROUGH EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE PRIMARY THREATS
FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 17, 3:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
434 PM EDT FRI JUL 17 2015

FLZ067-068-168-172115-
INLAND PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
434 PM EDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND 45 TO 55 MPH WINDS FOR NORTHEASTERN PALM BEACH COUNTY UNTIL 515
PM EDT...

* AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR LION COUNTRY SAFARI PARK...OR NEAR WELLINGTON. THIS STORM WAS
  MOVING NORTHEAST AROUND 10 MPH.

* THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND
  GUSTY WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER
  RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
  PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...
  AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
  BUILDING UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  WEST PALM BEACH...WELLINGTON...JUPITER...PALM BEACH GARDENS...ROYAL
  PALM BEACH...LION COUNTRY SAFARI PARK...THE ACREAGE...NORTH COUNTY
  AIRPORT...LOXAHATCHEE GROVES...LOXAHATCHEE NWR AND CALOOSA.

LAT...LON 2691 8010 2656 8028 2661 8047 2695 8034
TIME...MOT...LOC 2033Z 197DEG 4KT 2666 8036

AK

The radar

The Miami radar (KAMX), 144 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
July 17, 4:00 PM EST
Where
Palm Beach County, 4.15 mi WSW of Tequesta
Reported by
Broadcast Media
Coordinates
26.885, -80.165

A funnel cloud was reported through social media to be 3 miles west of FAU North Campus.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593512.